Four patients who had had a myocardial infarction and underwent procedures including coronary angiography, coronary bypass grafting surgery, and intra-aortic balloon pump implantation (table) presented within a month with cholesterol emboli syndrome. They had bilateral painful cyanotic ischaemic lesions of the toes with concomitant livedo reticularis in the presence of normal peripheral leg pulses. Skin biopsy from one of the ischaemic toe lesions showed cholesterol clefts. Despite treatment with aspirin, simvastatin, and dipyridamole and discontinuation of warfarin and heparin, pain intensity remained severe, new lesions appeared, and (in case 4) serum creatinine concentrations rose to 330 μmol/l.
Intravenous iloprost was administered continuously in gradually increasing doses up to 2 ng/kg/min for 10-14 days, followed by eight hour long infusions three times a week for an additional two to three weeks, and, thereafter, once a week. The rationale was to promote wound healing of the gangrenous lesions. At 30 days' follow up ischaemic lesions had entirely resolved and only those skin lesions featuring gangrenous changes at presentation did not improve. No new ischaemic lesions appeared in the toes. The pain in the extremities gradually resolved, as assessed by the need for narcotics and visual pain scale.
The fourth patient presented with cardiogenic shock, and an intra-aortic balloon pump was implanted. Serum creatinine concentrations rose from 105 μmol/l to 240 μmol/l during the first 10 days and then started to fall to 190 μmol/l on day 13. Then, in the absence of haemodynamic changes, it rose to 330 μmol/l on day 16, associated with ischaemic skin lesions and livido reticularis, cholesterol cleft on skin biopsy, eosinophilia, eosinophiluria, and hypocomplementaemia, all suggesting that the renal failure was related to cholesterol emboli. Iloprost therapy was started, and after 30 days of follow up the creatinine concentration was 240 μmol/l and remained so during long term follow up.
Side effects included transient drop in blood pressure in one patient, reversed by slowing of the infusion rate, and nausea, which necessitated discontinuation of iloprost therapy in two patients. After two days without iloprost the third patient developed new ischaemic lesions of the distal legs. Treatment was resumed at a slower rate and no new lesions were observed.